0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

1
Letter   |    
Neuroleptic Malignant Syndrome Following Levomepromazine Discontinuation
Hisashi Tanii; Keiichi Saka; Ken Inoue; Motohiro Okada
The Journal of Neuropsychiatry and Clinical Neurosciences 2010;22:247.e16-247.e16. doi:02100143t

To the Editor: We report herein the case of neuroleptic malignant syndrome following levomepromazine discontinuation.

+

Case Report

A 37-year-old man with a diagnosis of mental retardation and profound intellectual impairment (IQ<35) was admitted to a psychiatric hospital at the age of 22 for the first time due to insomnia, psychomotor agitation, and persecutory delusions. The patient had been maintained on a daily dose of approximately 600 mg carbamazepine and 50 mg/day of levomepromazine for several years. Five months prior to his admission, the patient`s medication was switched from carbamazepine to valproate, 300 mg/day, with 75 mg/day of levomepromazine because of his agitated behavior with high tension. Eight days prior to his admission, he had a fever due to common cold with loss of appetite, and the levomepromazine was discontinued. After taking the valproate for several days, the patient had high fever and was obtunded with muscle rigidity. When the patient was admitted to a psychiatry department, he had gait disturbance, severe muscle rigidity, and high fever (37.6°C). On the third day of admission, he had high pulse rate (96 bpm) and severe extrapyramidal symptoms. His fever elevated to 38.8°C, and laboratory tests showed an elevation of CPK (2861 IU/liter) and a high leukocyte level (11.5×109/liter). The brain CT scan showed no remarkable change, and the possibility of infectious disease was excluded. The patient was diagnosed with neuroleptic malignant syndrome. The patient received dantrolene treatment. On the 20th day, the fever disappeared and the serum CPK levels were normalized (109 IU/liter).

+

Discussion

This case report shows that neuroleptic malignant syndrome (NMS) can occur during valproate treatment and after the discontinuation of levomepromazine. Valproate was reported to be effective for treating the symptoms of NMS.1 The unusual response of the patient is probably due to levomepromazine withdrawal. In a case of NMS after an abrupt clozapine withdrawal, cholinergic rebound was supposed to have occurred.2 Cholinergic overdrive has an important role in the appearance of withdrawal symptoms and also might be a risk factor for the development of NMS. Another important issue to be mentioned in this case is mental retardation, which is one of the risk factors of NMS.3 Several risk factors for NMS should be taken into account in cases involving mentally retarded patients whose symptoms often include dehydration, agitation, malnutrition, and exhaustion. Special caution with regard to patients who have risk factors of NMS is therefore necessary, not only in the administration of antipsychotic drugs but also in the discontinuation of such medications.

.
Tadke RR, Suryavanshi P: Use of intravenous valproate in a patient with neuroleptic malignant syndrome. J Neuropsychiatry Clin Neurosci 2006; 18:131–132
 
.
Margetic B, Aukst-Margetic B: Neuroleptic malignant syndrome and clozapine withdrawal at the same time? Prog Neuropsychopharmacol Biol Psychiatry 2005; 29:145–147
 
.
Viejo LF, Morales V, Punal P, et al: Risk factors in neuroleptic malignant syndrome: a case-control study. Acta Psychiatr Scand 2003; 107:45–49
 
+

References

.
Tadke RR, Suryavanshi P: Use of intravenous valproate in a patient with neuroleptic malignant syndrome. J Neuropsychiatry Clin Neurosci 2006; 18:131–132
 
.
Margetic B, Aukst-Margetic B: Neuroleptic malignant syndrome and clozapine withdrawal at the same time? Prog Neuropsychopharmacol Biol Psychiatry 2005; 29:145–147
 
.
Viejo LF, Morales V, Punal P, et al: Risk factors in neuroleptic malignant syndrome: a case-control study. Acta Psychiatr Scand 2003; 107:45–49
 
+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Related Content
Books
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 44.  >
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 62.  >
Manual of Clinical Psychopharmacology, 7th Edition > Chapter 10.  >
Manual of Clinical Psychopharmacology, 7th Edition > Chapter 1.  >
Dulcan's Textbook of Child and Adolescent Psychiatry > Chapter 49.  >
Psychiatric News
Read more at Psychiatric News >>
APA Guidelines